Chemo-brain is real. The drugs that destroy cancer cells also destroy memory cells. While I am sure a neurologist would cringe at that description, I experience chemo that way, and the stronger the dose, the worse my memory is. At times, my memory is about as dependable as the weather forecast. November through December 2016 was such a time, so those days are lost in dense fog. My memory of New Year’s Day 2017, however, is crystal clear.
I awoke with a big red splotch on my left cheek (the cheek of my face that is). Throughout the day of the 1st, the red splotch spread down my face and neck. Within a few days, it was all over my face, neck, chest and hands. It turned bright red and itched fiercely. The rash was similar to an allergic reaction I had experienced on Tasigna, another CML drug, but I had eaten crab legs on New Year’s Eve and thought I might have developed an allergy to crab. I called Holly at Wash. U. and described the rash to her. She said it did not sound like an allergic reaction to medication, so she didn’t want to see me. Since I was miserable, I didn’t want to wait to get into my GP. Instead, I went to Prompt Care where I was diagnosed with contact dermatitis and prescribed a cream.
The cream did exactly nothing to treat the rash. Over the next two months I saw Prompt Care doctors, my own general practitioner, and my dermatologist two or three times. I think I called my oncologist’s office a few times too, but I don’t know that for sure because the chemo ate my brain cells, and the records department at Washington University Physicians has yet to send me a complete set of my medical records though I have ordered them several times. More on that later.
I kept telling doctors that I thought a drug allergy was the culprit, but none of them believed me. In Feb. 2017, I documented my misery.
At this point, please excuse a brief digression from my story for a confession. I am vain! I am vain, and I always look so old in selfies that I generally don’t take them. These days when I look in the mirror, all I see is my turkey waddle. I’m glad I don’t have to look at myself but once or twice a day! The wattle was promised at birth, a gift from ancestors on both sides of my family. About a year ago, I went to a plastic surgeon to see what it would cost me to make that wattle disappear. The answer was a whopping $10,000! So, barring some unforeseen inheritance from a distant relative like Matthew Crawley came into on Downton Abbey, I will have to learn to accept my waddle with a little gratitude for living long enough to acquire it.
Okay, digression over.
In addition to the physical misery of the rash, the bright red turkey waddle made me as self-conscious as a teenager with bad acne, but my hands were even more embarrassing. I don’t know if you can tell from the photos, but they were swollen, scaly, bright red, and I know you cannot tell this from the pictures, hot to the touch. I felt like Gregor Samsa in Kafka’s The Metamorphosis, only instead of waking up as a cockroach, I had morphed into a lobster, and any source of heat, like warm water or sunlight, burned as if I was going into the lobster pot claws first.
The dermatologist prescribed prednisone and another cream. The rash faded, until the steroid was gone. Then it would come right back. Finally after several rounds of prednisone failed to vanquish the rash, my dermatologist agreed that I was suffering from a drug reaction. The Bosutinib was the culprit. Again I called Holly, and this time I insisted on being seen. A day or two later I headed for St. Louis thinking my problem would soon be solved by my oncologist. In reality, I was driving headlong into the next phase of my waking nightmare.